Alert archive / North Carolina / Tornado Warnings in 2006

Tornado Warning 40, NWS Newport/Morehead City, NC

November 16, 2006Dare County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Nov 16, 2006, 5:08 PM EST for Dare County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 16, 2006, 5:08 PM EST (22:08 UTC)
Expired
Nov 16, 2006, 5:45 PM EST
In force
37 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Dare County, NC

The radar

The Morehead City radar (KMHX), 149 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 16, 10:44 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2006-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2006-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
605 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 162211
TORMHX
NCC055-162245-
/O.NEW.KMHX.TO.W.0040.061116T2208Z-061116T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
508 PM EST THU NOV 16 2006

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* TORNADO WARNING FOR...
  DARE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 545 PM EST

* AT 506 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO     
  NEAR HATTERAS ISLAND...OR 10 MILES SOUTH OF HATTERAS           
  VILLAGE...MOVING NORTHEAST AT 60 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  FRISCO AROUND 515 PM EST...
  BUXTON AROUND 520 PM EST...   

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3522 7576 3511 7558 3573 7496 3587 7518

$$

10

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Nov 16, 3:46 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Nov 16, 3:46 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
346 PM EST THU NOV 16 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY/...PLAN ON HOLDING OFF ISSUING
ZONE FORECASTS TO ALLOW MUCH OF TORNADO WATCH 868 TO EXPIRE ACROSS
THE COUNTY WARNING AREA. EXPECT THE BACK EDGE OF THE CONVECTION TO
BE ALONG THE OUTER BANKS 22-23Z. SURFACE RIDGE OVER THE GULF STATES
THIS AFTERNOON WILL MOVE NORTHEAST TONIGHT AND THEN WASH OUT. HIGH
PRESSURE OVER THE NORTHERN PLAINS WILL THEN BUILD SOUTHEAST WITH A
COOL NORTHERLY FLOW.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...SHARP UPPER TROF WILL
DIG SOUTHEAST ON MONDAY. LOW PRESSURE WILL SPIN UP JUST OFF THE
SOUTHEAST COAST AND MOVE NORTHEAST. WRAPAROUND MOISTURE WILL BRING A
CHANCE OF SHOWERS MONDAY INTO TUESDAY. HIGH PRESSURE WILL EXTEND
ACROSS THE SOUTHEAST STATES WITH DRY WEATHER FOR WEDNESDAY AND
THURSDAY.

&&

.AVIATION...LINE OF CONVECTION RESULTING IN MVFR/IFR CIGS/VSBYS AND
WIND GUSTS TO 40 KT ALG AND AHD OF CDFNT MOVG THRU CNTRL PART CWFA
ATTM. CONVECTION WILL CLR TAF SITES BFR 22Z WITH VFR CIGS AND ISOLD
SHRA...AFT 02Z DRIER AIR FILTERS INTO AREA BHND FNT WITH SCT CLDS
AND VFR CONDS EXPECTED THRU RMNDR PD AS HIGH PRES BLDS IN.

&&

.MARINE...WILL CONT GALES FOR ALL WATERS THRU 7 PM WITH FREQUENT
GUSTS TO 35 KT EXPECTED. SCA CONDS WILL CONT FOR SOUNDS THRU MDNGT
AND RMNDR WATERS THRU FRI MAINLY FOR SEAS. HIGH PRES BLDS ACRS
WATERS FOR FRI WITH A LGT TO MDT NLY FLOW AND SEAS SUBSIDING TO 5 FT
OR LESS. MINOR HIGH PRES SURGE EXPECTED ON SAT WITH N WINDS INCRG TO
NR 20 KT AND SEAS BLDG TO 4-6 FT MAINLY ACRS CNTRL OFFSHORE WATERS.
WINDS AND SEAS SUBSIDE ON SUN. GFS MODEL SHOWS LOW PRES DVLPG WELL
OFFSHORE EARLY NEXT WEEK KEEPING MDT TO STG NLY FLOW ACRS THE
WATERS.

HIGH SURF ADVY CONTS THRU 7 PM THIS EVE.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH SURF ADVISORY UNTIL 7 PM EST THIS EVENING FOR NCZ095-098-
     103-104.

     WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR NCZ047-081-095-
     098-103-104.

MARINE...GALE WARNING UNTIL 7 PM EST THIS EVENING FOR AMZ130-135-150-
     152-154-156-158.

&&

SHORT TERM...AUSTIN
LONG TERM...AUSTIN
AVIATION...COLE
MARINE...COLE
Hazardous weather outlook, Nov 16, 3:20 AM EST, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
320 AM EST THU NOV 16 2006

AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098-
103-104-170830-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT-
WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-
DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
320 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH CAROLINA TODAY. THE PRIMARY THREAT WILL BE STRONG DAMAGING
WIND GUSTS IN EXCESS OF 58 MPH AND LOCALIZED HEAVY RAINFALL. SOME
LARGE HAIL WILL ALSO BE POSSIBLE IN SOME OF THE STRONGER
THUNDERSTORMS. THERE IS A WIND ADVISORY FOR COASTAL SECTIONS. A
HIGH SURF ADVISORY IS IN EFFECT FOR ALL COASTAL WATERS. GALE
WARNINGS ARE ALSO IN EFFECT FOR ALL COASTAL WATERS AND THE
ALBEMARLE AND PAMLICO SOUNDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

11

In the hours before

Special weather statement, Nov 16, 12:27 PM EST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1227 PM EST THU NOV 16 2006

NCZ029-044-079-090>093-098-161845-
DUPLIN-JONES-LENOIR-GREENE-MARTIN-PITT-CRAVEN-ONSLOW-
1227 PM EST THU NOV 16 2006

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN...PITT...
MARTIN...GREENE...LENOIR...JONES AND DUPLIN COUNTIES UNTIL 145 PM
EST...

AT 1227 PM EST...THERE WERE STRONG THUNDERSTORMS FROM 27 MILES NORTH
OF FARMVILLE TO WALLACE...OR FROM 6 MILES NORTHEAST OF TARBORO TO
WALLACE...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR FARMVILLE AT 1240 PM EST...KINSTON AT 115 PM EST...GREENVILLE
AT 140 PM EST...WINTERVILLE AT 145 PM EST. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE AYDEN.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5
Special weather statement, Nov 16, 1:37 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
137 PM EST THU NOV 16 2006

NCZ080-092>095-161945-
JONES-BEAUFORT-PAMLICO-CRAVEN-CARTERET-
137 PM EST THU NOV 16 2006

...STRONG THUNDERSTORMS WILL AFFECT CARTERET...CRAVEN...PAMLICO...
BEAUFORT AND JONES COUNTIES UNTIL 245 PM EST...

AT 137 PM EST...THERE WERE STRONG THUNDERSTORMS FROM 15 MILES
SOUTHWEST OF RIVER ROAD TO 42 MILES SOUTHWEST OF MOREHEAD
CITY...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR JAMES CITY AT 145 PM EST...RIVER ROAD AT 155 PM EST...MOREHEAD
CITY AT 210 PM EST...BEAUFORT AT 215 PM EST. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE HAVELOCK...NEW BERN AND NEWPORT.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5
Special weather statement, Nov 16, 2:38 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
238 PM EST THU NOV 16 2006

NCZ081-094-095-103-104-162100-
EASTERN DARE-PAMLICO-WESTERN HYDE-EASTERN HYDE-CARTERET-
238 PM EST THU NOV 16 2006

...STRONG THUNDERSTORMS WILL AFFECT CARTERET...HYDE...PAMLICO AND
DARE COUNTIES UNTIL 400 PM EST...

AT 238 PM EST...THERE WERE STRONG THUNDERSTORMS FROM 25 MILES
NORTHEAST OF JAMES CITY TO 20 MILES SOUTHEAST OF BEAUFORT...MOVING
NORTHEAST AT 45 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CEDAR
ISLAND AROUND 300 PM...OCRACOKE AROUND 320 PM.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5
Special weather statement, Nov 16, 3:52 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
352 PM EST THU NOV 16 2006

NCZ103-104-162200-
EASTERN DARE-EASTERN HYDE-
352 PM EST THU NOV 16 2006

...STRONG THUNDERSTORMS WILL AFFECT HYDE AND DARE COUNTIES UNTIL 500
PM EST...

AT 352 PM EST...THERE WERE STRONG THUNDERSTORMS FROM 35 MILES SOUTH
OF KILL DEVIL HILLS TO 45 MILES NORTHEAST OF BEAUFORT...MOVING
NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HATTERAS
INLET AT 410 PM...CAPE HATTERAS BY 425 PM...AND RODANTHE AROUND 445
PM.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

05

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 7:02 AM ESTTornado WarningMHXDuplin43 min
Nov 16, 7:40 AM ESTTornado WarningMHXDuplin17 min
Nov 16, 8:05 AM ESTTornado WarningMHXGreene30 min
Nov 16, 10:33 AM ESTTornado WarningMHXDuplin42 min
Nov 16, 11:17 AM ESTTornado WarningMHXGreene43 min
Nov 16, 12:41 PM ESTSpecial Marine WarningMHX64 min
Nov 16, 1:44 PM ESTSpecial Marine WarningMHX46 min
Nov 16, 2:29 PM ESTSpecial Marine WarningMHX31 min
Nov 16, 2:32 PM ESTSpecial Marine WarningMHX58 min
Nov 16, 2:43 PM ESTSpecial Marine WarningMHX62 min
Nov 16, 3:30 PM ESTSpecial Marine WarningMHX30 min
Nov 16, 3:33 PM ESTSpecial Marine WarningMHX87 min
Nov 16, 4:30 PM ESTSpecial Marine WarningMHX30 min
Nov 16, 4:35 PM ESTSpecial Marine WarningMHX85 min

Nearby

Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.